Texas, 2005

Hail and Damaging Winds in Texas, June 16, 2005

June 16, 2005 · NWS LUB · 10 events in 8 counties and zones

6 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 16, 2:50 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 16, 2:50 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT THU JUN 16 2005

.SHORT TERM...
ISOLATED THUNDERSTORMS ROLLING OFF SACRAMENTO MTNS ARE STRUGGLING TO
RETAIN THEIR STRUCTURE AS THEY MOVE TWD A FORT SUMNER TO ARTESIA
LINE. WILL LIKELY SEE A FEW STORMS CROSS OVER STATE LINE BY 00Z OR
SO WITH PRIMARY THREAT BEING STRONG DOWNBURST WINDS DUE TO VERY
STEEP LAPSE RATES AND HIGH BASES. ATTENTION THEN TURNS TO THE NORTH
TONIGHT AS MODELS CONTINUE TO INDICATE A MCS EVOLVING OVER KANSAS/CO
AND PROPAGATING SOUTH TWD EASTERN TX PANHANDLE AND OKLAHOMA AS H85
LLJ CRANKS UP TO NR 40 KTS. AM A LITTLE CONCERNED THAT KCDS VCNTY
MAY BE CLIPPED BY EDGE OF MCS...ESPECIALLY IF STORMS BUILD BACK WEST
ALONG OUTFLOW BNDRY. MAIN THREATS WOULD BE STRONG WINDS AND POSSIBLE
LARGE HAIL. AT THIS TIME...BOTH THE NAM AND GFS DEPICT BULK OF
PRECIP TO REMAIN OVER THE SOONER STATE BUT EVENING SHIFT WILL NEED
TO CLOSELY MONITOR ADVERTISED MCS AS IT DEVELOPS AND BEGINS ITS TREK
SOUTH.

OTHERWISE...DRY AND TOASTY CONDITIONS WILL PREVAIL THROUGH FRIDAY AS
H50 RIDGE SUPPRESSES CONVECTION TOMORROW. SFC WINDS MAY BE A BIT
TRICKY DURG THE AFTN AS MODELS PROG A SFC LOW DEVELOPING OVER THE
WESTERN CWFA AND MOVE IT INTO THE UPPER TRANS-PECOS. ASSOCIATED
EASTERLY WINDS OFF THE CAPROCK SHOULD HOLD TEMPS IN THE MID TO UPR
90S...WITH UPR 90S TO NR 100 ACRS THE WESTERN SOUTH PLAINS.

.LONG TERM...
STOUT UPPER LEVEL RIDGING PATTERN TO TAKE SHAPE OVER MUCH OF THE
CENTRAL AND SOUTH PLAINS THROUGH THE WEEKEND AND INTO THE MIDDLE
PART OF NEXT WEEK. CONVECTIVE INITIATION POSSIBLE FRIDAY NIGHT OVER
THE CENTRAL PLAINS STATES. COULD SEE A COMPLEX OF STORMS ON THE
NORTHERN PERIPHERY OF THE RIDGE AXIS FRIDAY NIGHT...BUT STRONG
SUBSIDENCE COUPLED WITH BUILDING HEIGHTS SHOULD SUPPRESS THE
ACTIVITY OVER THE SOUTH PLAINS. KEPT A POP FREE FORECAST RIGHT
THROUGH THE MIDDLE OF NEXT WEEK AS A STRONG AMPLIFIED 594+ DM
RIDGE HOLDS A BLOCKING PATTERN ACROSS MUCH OF THE PLAINS. DAYTIME
MAX TEMPS WILL ONCE AGAIN RISE WELL INTO THE UPPER 90S TO NEAR 100
FRIDAY THROUGH NEXT TUESDAY. A FEW LOCATIONS OVER THE SOUTHERN
SOUTH PLAINS COULD FLIRT WITH 105 DEGREES IF MIXING IS JUST RIGHT.

OPERATIONAL GFS SHOWING WEAK COLD FRONT OVER THE CENTRAL PLAINS BY
NEXT TUESDAY AND WEDNESDAY. GIVEN THE MID AND UPPER LEVEL FLOW
REGIME AND BLOCKING RIDGE PATTERN...DO NOT SEE MUCH SOUTHWARD
EXTENT. WILL KEEP INHERITED FORECAST AS IS WITH VERY MINOR CHANGES
MADE TO DIURNAL DEWPOINT VARIATIONS AND TO INCREASE DAYTIME TEMPS
A DEGREE OR SO WITH STRONG RIDGING.

UPPER RIDGE COULD BEGIN TO WEAKEN BY DAY 7...BUT GIVEN THE
AMOUNT OF VARIABLES THAT COULD INFLUENCE A DAY 7
FORECAST...DECIDED TO STAY WITH ZERO POPS AND HOT TEMPS THROUGH
THE ENTIRE FORECAST PERIOD.

KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  94  63  97 /  20   0   0   0
TULIA         64  93  65  97 /  30  10   0   0
PLAINVIEW     69  95  68  98 /  20   0   0   0
LEVELLAND     67  99  67 102 /  20   0   0   0
LUBBOCK       71  98  69 100 /  10   0   0   0
BROWNFIELD    69 101  69 102 /  10   0   0   0
CHILDRESS     68  96  71  98 /  30  10   0   0
SPUR          70  97  71 100 /  10   0   0   0
ASPERMONT     74  98  72 103 /  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

21/17
Hazardous weather outlook, Jun 16, 10:30 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT THU JUN 16 2005

TXZ021>044-171630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY WEST OF A LINE FROM TULIA TO DENVER CITY. THERE IS
AN ADDITIONAL RISK OF SEVERE THUNDERSTORMS OVERNIGHT ACROSS THE
ROLLING PLAINS...MAINLY NORTHEAST OF A LINE FROM TURKEY TO PADUCAH.

AN UPPER-LEVEL DISTURBANCE WILL MOVE ACROSS THE PANHANDLES AND
NORTHERN SOUTH PLAINS TODAY. DESPITE WARM AIR IN THE MID LEVELS OF
THE ATMOSPHERE...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
SURFACE TROUGH LOCATED NEAR THE NEW MEXICO BORDER DURING THE
AFTERNOON. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS. THE STORMS ARE EXPECTED TO DIMINISH AFTER
SUNSET. LATER TONIGHT...A LINE OF SEVERE THUNDERSTORMS IS EXPECTED
TO MOVE SOUTHEAST FROM KANSAS THROUGH THE EASTERN TEXAS PANHANDLE
AND INTO WESTERN OKLAHOMA. THE SOUTHWEST PORTION OF THIS LINE MAY
IMPACT THE NORTHERN ROLLING PLAINS AFTER MIDNIGHT. DAMAGING WINDS
WILL BE THE PRIMARY THREAT FROM THIS ACTIVITY

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

The radar

The Cannon AFB radar (KFDX), 87 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Parmer

When
June 16, 4:15 PM CST
Where
Parmer County, 6 mi W of Lazbuddie
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.383, -102.717

Hail, Bailey

When
June 16, 4:19 PM CST
Where
Bailey County, Muleshoe
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.217, -102.733

Hail, Castro

When
June 16, 4:32 PM CST
Where
Castro County, 7 mi W of Dimmitt
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.550, -102.433

Hail, Lamb

When
June 16, 5:22 PM CST
Where
Lamb County, Earth
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.233, -102.400

Hail, Crosby

When
June 16, 6:51 PM CST
Where
Crosby County, 1 mi N of Lorenzo
Measured
1 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.683, -101.533

Cotton crop damage.

Thunderstorm Wind, Motley

When
June 16, 7:09 PM CST
Where
Motley County, 1 mi NW of Roaring Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.917, -100.867

Hail, Crosby

When
June 16, 7:13 PM CST
Where
Crosby County, 1 mi N of Lorenzo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.683, -101.533

Thunderstorm Wind, Dickens

When
June 16, 7:25 PM CST
Where
Dickens County, Dickens
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.833

Large tree limbs blown down by thunderstorm wind.

Thunderstorm Wind, Dickens

When
June 16, 7:25 PM CST
Where
Dickens County, Dickens
Measured
57 kt (66 mph) estimated gust
Reported by
STORM CHASER
Coordinates
33.617, -100.833

KLBK-TV Storm Chaser.

Thunderstorm Wind, Cottle

When
June 16, 8:05 PM CST
Where
Cottle County, 10 mi SW of Paducah
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.917, -100.417

Measured by the Texas Tech/West Texas Mesonet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465811, 5465812, 5465813, 5465814, 5465815, 5465816, 5465817, 5465818, 5465819, 5465820.